Alert archive / Arizona / Flash Flood Warnings in 2014
Flash Flood Warning 47, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 18, 2014, 9:55 PM MST for Pima County, Arizona. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2014, 9:55 PM MST (04:55 UTC)
- Expired
- Aug 18, 2014, 11:45 PM MST
- In force
- 110 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 53 km from the middle of the area, began a volume at 04:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 4.9 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 450 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 2156 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
007 WGUS55 KTWC 190455 FFWTWC AZC019-190645- /O.NEW.KTWC.FF.W.0047.140819T0455Z-140819T0645Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 955 PM MST MON AUG 18 2014 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHEASTERN PIMA COUNTY IN SOUTHEAST ARIZONA... * UNTIL 1145 PM MST * AT 947 PM MST...SCATTERED SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUED TO DEVELOP ACROSS THE AREA LATE THIS EVENING. SEVERAL LOCATIONS IN THE MOUNTAINS HAVE ALREADY RECEIVED RAINFALL IN EXCESS OF 2 INCHES. RAINFALL IN THE CITY HAS BEEN GENERALLY AROUND ONE-HALF OF AN INCH IN A SHORT PERIOD OF TIME. WITH MORE RAIN ON THE WAY...FLASH FLOODING OF CITY STREETS AND WASHES CAN BE EXPECTED. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SEVEN FALLS...SABINO CANYON...MOUNT LEMMON/SUMMERHAVEN...CATALINA STATE PARK AND CATALINA PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3251 11094 3250 11062 3217 11047 3210 11082 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 9:15 PM MST, 40 minutes earlier.
Area forecast discussion, Aug 18, 9:15 PM MST, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 915 PM MST MON AUG 18 2014 .SYNOPSIS...AMPLE MOISTURE WILL PROVIDE SCATTERED TO NUMEROUS THUNDERSTORMS THROUGH MIDWEEK. SOME STORMS WILL PRODUCE GUSTY WINDS AND HEAVY RAINFALL. A VERY MODEST DRYING TREND WILL THEN OCCUR DURING THE LATTER PART OF THE WEEK AND INTO THIS WEEKEND. HOWEVER... ENOUGH MOISTURE WILL EXIST FOR ISOLATED TO SCATTERED THUNDERSTORMS. BELOW NORMAL DAYTIME TEMPERATURES WILL PREVAIL THROUGH WEDNESDAY FOLLOWED BY A GRADUAL WARMING TREND LATER THIS WEEK. && .DISCUSSION...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS CONTINUED LATE THIS EVENING. NEW DEVELOPMENT HAS BEEN FOCUSED OVER THE FOOTHILLS OF THE CATALINA AND RINCON MOUNTAINS WERE VERY HEAVY RAINFALL WILL BE A CONCERN THROUGH MIDNIGHT TONIGHT. RECENT RADAR IMAGERY WAS ALSO SHOWING SOME DEVELOPMENT ACROSS EASTERN SECTIONS OF THE TUCSON AREA GENERALLY ALONG HOUGHTON ROAD. NEEDLESS TO SAY...THE THUNDERSTORM ACTIVITY WAS NOT OVER WITH FOR THE NIGHT. IN FACT...IT APPEARED THAT IT WAS JUST GETTING STARTED FOR MUCH OF EASTERN PIMA COUNTY. AT ANY RATE...CURRENT FORECAST KEEPS POP VALUES UP FOR OVERNIGHT SO NO ADJUSTMENTS NECESSARY. PLEASE REFER TO THE ADDITIONAL SECTIONS FOR MORE DETAILS. && .AVIATION...VALID THRU 20/06Z. EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THROUGH TUESDAY AFTERNOON. MVFR VISIBILITIES AND BRIEF WIND GUSTS OF 45-50 KTS WILL OCCUR WITH THE STRONGER TSRA. OTHERWISE...CLOUD DECKS WILL MAINLY BE AT 6-12K FT AGL AND SURFACE WIND WILL GENERALLY BE LESS THAN 10 KTS THRU TUESDAY AFTERNOON. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR THROUGH WEDNESDAY AS AMPLE MOISTURE REMAINS ACROSS SOUTHEAST ARIZONA. THE STRONGER THUNDERSTORMS WILL PRODUCE STRONG...GUSTY AND ERRATIC WINDS. EXPECT SOMEWHAT LESS COVERAGE OF THUNDERSTORMS DURING THE LATTER PART OF THE WEEK AND NEXT WEEK. HOWEVER...MOISTURE WILL BE SUFFICIENT TO PROVIDE ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS. OTHERWISE...20-FOOT WINDS WILL EXHIBIT NORMAL DIURNAL TRENDS AND BE MOSTLY LESS THAN 15 MPH. && .PREV DISCUSSION...HIGH PRESSURE ALOFT CENTERED OVER NWRN NEW MEXICO THIS AFTERNOON WILL BECOME POSITIONED OVER THE LOWER MISSISSIPPI RIVER VALLEY REGION BY WED AS A CLOSED UPPER LOW DEVELOPS OVER SRN CALIFORNIA. A STRONGLY DIFFLUENT FLOW ALOFT REGIME IN COMBINATION WITH AMPLE MOISTURE SHOULD ENHANCE COVERAGE OF SHOWERS/TSTMS LATER TONIGHT INTO TUE. POPS WERE INCREASED TO DEPICT SCATTERED TO NUMEROUS COVERAGE OF SHOWERS/TSTMS BY TUE AFTERNOON. THERE IS STILL SOME UNCERTAINTY REGARDING THE EXACT PERIOD FOR THE HEAVIEST RAINFALL TO OCCUR. ALTHOUGH STORM MOTIONS MAY BE RELATIVELY FAST...THE PROGGED PATTERN SUGGESTS THAT TRAINING STORMS THAT WOULD ENHANCE HEAVY RAINFALL MAY OCCUR. AT ANY RATE...HAVE DEFERRED A POTENTIAL FLASH FLOOD WATCH ISSUANCE TO SUBSEQUENT SHIFTS. SOMEWHAT LESS COVERAGE OF SHOWERS/TSTMS SHOULD OCCUR WED VERSUS TUE. HOWEVER...CONTINUED AMPLE MOISTURE IN COMBINATION WITH A SOMEWHAT DIFFLUENT FLOW ALOFT REGIME AHEAD OF THE SRN CALIFORNIA UPPER LOW WILL PROVIDE SCATTERED SHOWERS/TSTMS ACROSS MUCH OF SE AZ. 18/12Z GFS/ECMWF WERE SIMILAR WITH SHUNTING THE DEEPER MOISTURE EWD INTO WRN NEW MEXICO THUR AS THE SRN CALIFORNIA UPPER LOW BEGINS TO MERGE WITH THE NRN STREAM TROUGH. A VERY GRADUAL DRYING TREND IS PROGGED TO OCCUR FRI-SAT UNDER LIGHT GENERALLY WLY FLOW ALOFT. GFS/ECMWF WERE SIMILAR WITH DEPICTING INCREASED MOISTURE SUN AS THE MID-LEVEL FLOW BECOMES ELY AND A WEAK UPPER LOW APPROACHES FROM THE SOUTH. THE UPSHOT FOR THUR-SUN...ENOUGH MOISTURE WILL EXIST FOR ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS/TSTMS. HIGH TEMPS TUE-WED ARE FORECAST TO AVERAGE ABOUT 5-8 DEGS F OR SO BELOW NORMAL. A WARMING TREND IS ON TAP DURING THE LATTER PART OF THE WEEK...WITH DAYTIME TEMPS RETURNING CLOSE TO NORMAL THIS UPCOMING WEEKEND. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Aug 18, 5:34 PM MST, 4 hours 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 534 PM MST MON AUG 18 2014 AZZ507-513-190115- DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ- 534 PM MST MON AUG 18 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL 615 PM MST... AT 525 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM IN SIERRA VISTA. THIS STORM WAS NEARLY STATIONARY. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...HUACHUCA CITY...CHARLESTON AND FORT HUACHUCA. LAT...LON 3175 11023 3157 11004 3144 11026 3158 11040 TIME...MOT...LOC 0034Z 180DEG 0KT 3159 11021
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 5:34 PM MST | Special Weather Statement | TWC | Cochise | 41 min |
| Aug 18, 6:12 PM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 2 hr |
| Aug 18, 8:30 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Aug 19, 3:53 AM MST | Flash Flood Watch | TWC | Cochise, Graham, Greenlee, Pima, Pinal, Santa Cruz | 19 hr |
| Aug 19, 11:37 AM MST | Areal Flood Advisory | TWC | Cochise, Graham, Greenlee | 113 min |
| Aug 19, 12:36 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 3 hr |
| Aug 19, 2:00 PM MST | Areal Flood Advisory | TWC | Cochise, Graham, Greenlee | 3 hr |
| Aug 19, 4:55 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.